Print this page    •   Back to Web version of article

Managing Nelfinavir-Related Diarrhea

January 2003

The use of the protease inhibitor nelfinavir (Viracept) has been associated with diarrhea. Some community-based clinics report that upwards of 80 percent of their clients who are using nelfinavir experience this side effect to varying degrees. While this figure is higher than what has been reported in studies, it underscores the need to prepare for and take preventive action against this side effect if you're considering the use of the drug.

A small study reported at the Barcelona conference evaluated strategies for managing nelfinavir-associated diarrhea. The study included 47 people who reported experiencing diarrhea while receiving nelfinavir (1,250 mg twice daily) as part of their anti-HIV therapy regimen. Volunteers received one of three regimens for diarrhea: (1) calcium (500 mg twice daily) with dietary counseling; (2) loperamide (Imodium), 2 mg a day three times a week with dietary counseling; or (3) dietary counseling alone. Those receiving either calcium or loperamide along with dietary counseling experienced far greater improvements in symptoms of diarrhea compared to those who received only dietary counseling alone. No one receiving dietary counseling alone experienced normalization of diarrhea. Only ten percent experienced any improvements in diarrhea symptoms and 7 percent noted a worsening. In contrast, 36 percent and 40 percent of those receiving calcium and loperamide respectively experienced normalization. Over 50 percent of those receiving either calcium or loperamide experienced improvements in symptoms and no one receiving these interventions experienced worsening symptoms.

These findings show that dietary counseling alone is not enough to manage nelfinavir-related diarrhea and perhaps suggests that people starting nelfinavir consider the use of loperamide or calcium as a preventive measure.

In addition to calcium and loperamide, as described above, the following dietary advice may help to reduce nelfinavir-associated diarrhea:


Back to the Project Inform Perspective January 2003 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art5597.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.